Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 8, NWS Marquette, MI

September 2, 20208 counties in Michigan

NWS Marquette, MI issued this wind advisory at Sep 2, 2020, 4:19 PM EDT for 8 counties in Michigan. It took effect at Sep 3, 2020, 8:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2020, 4:19 PM EDT (20:19 UTC)
In effect from
Sep 3, 2020, 8:00 AM EDT
Expired
Sep 3, 2020, 6:00 PM EDT
In force
10 hr
Issued by
NWS Marquette, MI

Counties Baraga County, MI, Dickinson County, MI, Gogebic County, MI, Houghton County, MI, Iron County, MI, Keweenaw County, MI, Marquette County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 76 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WWUS73 KMQT 022019
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
419 PM EDT Wed Sep 2 2020

MIZ001-003-031030-
/O.NEW.KMQT.WI.Y.0008.200903T1200Z-200903T1800Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
419 PM EDT Wed Sep 2 2020

...WIND ADVISORY IN EFFECT FROM 8 AM TO 2 PM EDT THURSDAY...

* WHAT...West winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Keweenaw and Northern Houghton Counties.

* WHEN...From 8 AM to 2 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mqt
3 follow-up statements
217 
WWUS73 KMQT 030840
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
440 AM EDT Thu Sep 3 2020

MIZ001-003-031645-
/O.CON.KMQT.WI.Y.0008.200903T1200Z-200903T1800Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
440 AM EDT Thu Sep 3 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 2 PM
EDT THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Houghton and Keweenaw Counties.

* WHEN...From 8 AM this morning to 2 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mqt
214 
WWUS73 KMQT 030859
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
459 AM EDT Thu Sep 3 2020

MIZ001-003-031800-
/O.CON.KMQT.WI.Y.0008.200903T1200Z-200903T1800Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
459 AM EDT Thu Sep 3 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 2 PM
EDT THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Houghton and Keweenaw Counties.

* WHEN...From 8 AM this morning to 2 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mqt
166 
WWUS73 KMQT 031556
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
1156 AM EDT Thu Sep 3 2020

MIZ002-004-005-009>011-084-032200-
/O.EXB.KMQT.WI.Y.0008.000000T0000Z-200903T2200Z/
Ontonagon-Baraga-Marquette-Gogebic-Iron-Dickinson-
Southern Houghton-
Including the cities of Ontonagon, L'Anse, Gwinn, Marquette, 
Ironwood, Iron River, Iron Mountain, Kenton, and Sidnaw
1156 AM EDT Thu Sep 3 2020 /1056 AM CDT Thu Sep 3 2020/

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT /5 PM CDT/ THIS
EVENING...

* WHAT...West winds 25 to 35 mph with frequent gusts to 40 mph.
  Winds will gust up to 55 mph at times in and around weak
  scattered showers.

* WHERE...Ontonagon, Baraga, Marquette, Gogebic, Iron, Dickinson 
  and Southern Houghton Counties.

* WHEN...Until 6 PM EDT /5 PM CDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ001-003-032200-
/O.EXT.KMQT.WI.Y.0008.000000T0000Z-200903T2200Z/
Keweenaw-Northern Houghton-
Including the cities of Copper Harbor, Houghton, and Hancock
1156 AM EDT Thu Sep 3 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Houghton and Keweenaw Counties.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mqt

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Sep 2, 4:02 PM EDT, 17 minutes earlier.

Area forecast discussion, Sep 2, 4:02 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
402 PM EDT Wed Sep 2 2020

.SHORT TERM...(Today and tonight)
Issued at 422 AM EDT WED SEP 2 2020

RAP analysis shows mid-upper troughing moving through Ontario.
Within this trough, moisture along the cold front moving through
Lake Superior is evident via the GOES water vapor channels, and
we've had some showers and a few thunderstorms over the west move
through. Further south and east, rain showers have largely shifted
eastward of our forecast area.

The dry air represented in the GOES water vapor channels 9 and 10
behind the cold front will move into the Upper Peninsula today as
high pressure ridging at the surface extends into the region.
Subsidence associated with this dry air should largely keep the
region cloud free today but instead result in deeper mixing,
bringing dry and gustier winds to the surface. Alongside the deeper
mixing, pressure rises of 3-5 mb per 6 hours are expected. Together,
expect gusty west winds of 25-35 mph to reach the surface in the
west half. Some gusts closer to 40 mph will be possible in the
Keweenaw, but confidence is low and the short duration doesn't
warrant a wind advisory. In the east half, while the same mechanisms
are expected, wind gusts should top out near 25 mph. 850mb temps
generally ranging from 10-12C across the region will result in temps
topping out near 70 in the west and along Lake Superior, and in the
east and south, climb into the mid-70s.

Tonight, attention turns to the well advertised system that is
progged to move into the region. While most of the wind impacts are
expected beyond this forecast period, expect southwesterly winds to
increase tonight as pressure falls of 10mb per 6 hours are expected.
Additionally, with the low expected to straddle the northwestern
edge of Lake Superior, the low's warm front should move through the
lake and west soon after midnight. The PoPs will increase along this
boundary as isentropic ascent and WAA increase. Soon after, the cold
front with some good f-gen will move into the west.

.LONG TERM...(Friday through Wednesday)
Issued at 329 PM EDT WED SEP 2 2020

With upper jet lingering over the Upper Great Lakes late this week
into the weekend, some rogue showers may persist across portions
of Upper Michigan, particularly in the east. Additional moisture
assist should come from Lake Superior under WNW to NW flow. The
next, more widespread precip chances arrive for the latter half of
the weekend, although the models are struggling to resolve the
details of this next disturbance of interest. This will mark a
transition period, with a pattern change underway early next week.
An amplifying trough looks to build across the middle of CONUS,
allowing for much cooler temps to spill southward well into the
U.S. For early next week, this could spell repeated rounds of
precip chances.

As for temps, expect near or slightly below normal temps for the
first half of the long-term period, dropping off next week as said
colder air filters in. The warmest day of the period looks to
occur on Sunday, with the cooler temps prevailing on Tuesday, and
lows responding accordingly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 215 PM EDT WED SEP 2 2020

VFR conditions expected at all terminals through early Thursday
morning. Breezy conditions at all terminals will continue until near
sunset, when mixing of the boundary layer winds ceases. Winds gusts
at KCMX will be strongest, and a few gusts above 35kts cannot be
ruled out this afternoon.

This evening, a fall-like system will approach from the west. The
low pressure is looking to track along the NW lakeshore of Lake
Superior. As it deepens, the south to southwest winds will increase
late this evening. Additionally, a strong low level jet will result
in LLWS in the lowest 2kft upwards of 50 to 60 kts. Additionally,
expect rain showers to move into the region tonight, with showers
starting near 5-6am at KCMX and KIWD, and near 7-8am at KSAW.

A cold front passing through each TAF site will shift winds westerly
between 12-15z, causing windy conditions at the sfc as the rain
showers stop by the mid-morning hours. Wind gusts look to get up to
30-40 kts, with KCMX possibly seeing gusts as higher gusts. Cigs
also look to get low enough to cause MVFR conditions at or below
2kft at KIWD and KCMX behind the cold front Thursday as models hint
at low level clouds causing BKN to OVC conditions at these TAF
sites. KSAW should remain VFR Wednesday, but it could easily get to
MVFR conditions as models hint at the cloud base getting to 2kft.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 422 AM EDT WED SEP 2 2020

Cold front moving through tonight will continue pushing east. Behind
this cold front, increasing winds are expected as the pressure
gradient increases. Westerly gusts of 30kts are generally expected
over the west half this morning, then expand into the east half
during the afternoon. Some gusts to 35kts will be possible,
particularly for higher platforms in the Isle Royale-Keweenaw
funnel and a gale warning is currently in effect for that zone.

Attention then turns to the approaching low and its frontal
structures from the west. Expect increasing southwesterly winds to
around 30-35kts tonight south of the low ahead of the cold front. As
the low moves northeast and winds back to the west behind the front,
winds will increase to gales across the lake. A gale watch is
currently in effect. High end gales to 45 knots are expected across
the central portions of the lake. Some storm force gusts across the
central portion can't be ruled out as well for higher platforms.
Winds should begin laying down Thursday night as the pressure
gradient decreases, but still linger near 25-30 knots in the eastern
half of the lake into Friday afternoon. Waves during this event are
expected above 10 feet across the lake, and significant waves above
12 feet can't be ruled out, especially Thursday afternoon and
evening in the east half of the lake where significant waves of 15
feet will be possible.

Guidance into the weekend suggests winds at or around 20 knots on
Saturday. The next system looks to move into the region early
Sunday, and while details are still a little uncertain, another gale
event looks possible Sunday into Monday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 8 PM EDT this evening for MIZ006.

Lake Superior...
  Gale Warning from 8 AM to 8 PM EDT Thursday for LSZ245-247>251-
     265>267.

  Gale Warning from 6 AM EDT /5 AM CDT/ to 2 PM EDT /1 PM CDT/
     Thursday for LSZ162.

  Gale Warning from 8 AM EDT /7 AM CDT/ to 6 PM EDT /5 PM CDT/
     Thursday for LSZ240>244-263-264.

Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...lg
AVIATION...TAP
MARINE...JP
Hazardous weather outlook, Sep 2, 4:48 AM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
448 AM EDT Wed Sep 2 2020

MIZ001>007-009>014-084-085-031200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
448 AM EDT Wed Sep 2 2020 /348 AM CDT Wed Sep 2 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Gusty west winds are expected over the Keweenaw Peninsula, with
wind gusts up to 40 mph into this afternoon.

High waves will develop along the Alger County shoreline this
afternoon into this evening creating a high swim risk. Please see
the latest beach hazard statement for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong winds will be possible across the Keweenaw Peninsula on
Thursday. These winds may be strong enough to create sporadic
power outages and build waves along the lakeshore that may cause
some minor lakeshore flooding or beach erosion.

There could be some minor lakeshore flooding on Thursday for the
bay of Green Bay and northern Lake Michigan shorelines due to
higher waves.

High waves will develop along the Marquette, Alger and Schoolcraft
County shorelines Thursday creating a high swim risk.

There is a chance of thunderstorms on Thursday and then again on
Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-031200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
448 AM EDT Wed Sep 2 2020 /348 AM CDT Wed Sep 2 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

West gales to 35 knots are expected across north central Lake
Superior into this afternoon. A few gale force gusts to 35 knots
are possible across the west in the morning and the east in the
early afternoon. See the latest Open Lake Forecast and Marine
Weather Message for further details.

Southwest gales to 35 knots are expected across western Lake
Superior late tonight. See the latest Open Lake Forecast and Marine
Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

West to northwest gales to 45 knots are possible on Thursday. Some
storm force gusts cannot be ruled out for higher platforms. These
strong winds could build significant waves above 10 feet to as
high as 17 feet for much of Lake Superior Thursday into early
Friday. See the latest Open Lake Forecast and Marine Weather
Message for further details.

There is a chance of thunderstorms on Thursday and then again on
Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-031200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
448 AM EDT Wed Sep 2 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Near gale-force gusts to 35 knots will be possible on the Bay of
Green Bay and nearshore waters of Lake Michigan on Thursday.

There is a chance of thunderstorms on Thursday and then again on
Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

In the hours before

Local storm report, Sep 2, 11:28 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1128 AM EDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     NON-TSTM WND GST HOUGHTON CO AIRPORT     47.17N 88.48W
09/02/2020  M39 MPH          HOUGHTON           MI   ASOS

            ASOS STATION KCMX HOUGHTON CO. AIRPORT.

1039 AM     NON-TSTM WND GST COPPER HARBOR           47.47N 87.88W
09/02/2020  M39 MPH          KEWEENAW           MI   ASOS

            ASOS STATION KP59 COPPER HARBOR.

&&

TAP
Local storm report, Sep 2, 2:57 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
257 PM EDT WED SEP 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND GST HOUGHTON CO AIRPORT     47.17N 88.48W
09/02/2020  M45 MPH          HOUGHTON           MI   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM HOUGHTON CO AIRPORT. ASOS STATION KCMX
            HOUGHTON CO. AIRPORT.

&&

JH

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:10 AM EDTGale WarningMQT46 hr
Sep 2, 4:36 AM EDTBeach Hazards StatementMQTAlger15 hr
Sep 2, 4:19 PM EDTBeach Hazards StatementMQTAlger, Schoolcraft31 hr
Sep 2, 4:19 PM EDTLakeshore Flood AdvisoryMQTDelta, Houghton, Keweenaw, Schoolcraft25 hr
Sep 2, 4:56 PM EDTStorm WarningMQT27 hr

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.